Please, help.

Hi, I am on dialysis and have noticed a little bit of hairloss. My hair used to be very thick now it's really thin and every time I brush a pile comes out. I'm a liver recipient (5 years now) and I'm on prograf 3 miligrams twice a day. I'm also on prednisone 5 miligrams once daily. What could be causing it? and how can I stop my hair from falling?

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • I'm sorry to tell you that it's a lot of things. Prograf can cause hair loss. And the bottom line, being on dialysis, is that you are not well and healthy. You can't eat properly due to all the restrictions and it's often difficult to exercise. And this will cause hair loss too. Before, during, and after dialysis I lost a lot of hair. Periodically in bunches so I ended up with tree rings as it grew out. Eventually, it did get thicker again, so there is hope. But in the meantime, try to stay as healthy as you can while on dialysis (exercise and eat properly related to your bloodwork).

     

  • Most of our hair is thinner. However, I use Bioton, Collagen and GOOD thickening shampoo and cream rinse. A treatment, even if it's just castor or olive oil, will help. I bought 20" hair clips till it slowed down. That kept my sanity as I used to have hair down  by to my backside. 

    • You need to be careful with biotin while on dialysis. It can alter other blood tests (like thyroid) and send things off kilter.

       

       

      • Thanks Corahv, I wasn't aware. 

  • Sweetie it happens as long as your on Prograf. I have been on it for 3 years and my hair is thin and falls out in clumps. Can try collagen and I use a recipe I got on here that uses vitamin E, castor oil, and aloe gel. Also you can try thickening shampoo and conditioner. I have wigs for when it just gets to thin. Plus wigs can be fun. Hugs I know how hard it is on me to loose my hair. 

     

    2 tablesspoon castor oil

    1 vitamin capsule

    1 tablespoon aloe gel

    Mix together and dab on scalp. You can use fingers, cotton ball, or hair color brush. 

    Do once a week and leave on 2 to 3 hours and use a clarifying shampoo. 

  • I thought prograf only caused hair loss during the first years of transplantation. I will have to go get labs and see what my blood level is. Thank you so much for replying. 

    • Be aware that if you are taking Prograf (tacrolimus) orally, in the first few hours after ingestion, blood levels spike, drifting down through the 12-hour cycle. It is these spikes that I believe, damage the hair follicles causing thinning and loss. This is less evident with formulations like Astagraf XL (time-released) tacrolimus, which is not for everyone.

  • I am sorry you are having to deal with this issue, at this time. Yessenia. Usually, this is a side effect of Prograf (tacrolimus.) Keep an eye on your blood level and ask what could be causing a spike that would account for hair loss. 

    Adding 5000un of Biotin to your medication regime may stem the tide. Also using Keratin-based hair products, as well.

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients